Common Drugs Increase the Risk of an Opioid Overdose by Five Times

The US opioid crisis keeps on making more victims, accounting for almost two-thirds of all overdose deaths. However, a study published in JAMA Network Open shows that many of these overdoses included the use of common meds combined with opioids.

The class of drugs called benzodiazepines that include: alprazolam (Xanax), clonazepam (Klonopin), and diazepam (Valium), which are commonly used to treat anxiety.

The study used data from over 71,000 Medicare Part D beneficiaries to see if the use of opioids and benzodiazepines (benzos) can influence overdose risk.

The researchers divided the cases into two groups: one of them contained patients that took only opioids before an overdose and the other one patients that were prescribed both opioids and a benzo drug.

The group that took both opioids and a benzo drug was then split according to the number of days the patients took both drugs.

Early Days of Medication Must Be Closely Monitored

Results show that the overdose risk is five times higher in patients that take the two types of drugs in the first 90 days, compared to those that just take an opioid. The risk of an overdose is double in people that take both drugs in the next 90 days. After 180 days, the risk was lower, close to the risk of only taking opioids.

The lead study author, Inmaculada Hernandez, Pharm.D., Ph.D., is an assistant professor at the University of Pittsburgh School of Pharmacy, and explains that patients which are prescribed “both an opioid and a benzodiazepine should be closely monitored by healthcare professionals due to an increased risk for overdose, particularly in the early days of this medication regimen.”

Fragmented Care to Blame in the “Inappropriate Use of Opioids”

The senior study author Yuting Zhang, Ph.D., of the University of Pittsburgh Graduate School of Public Health, concludes that the study goes to show that there is little communication between doctors when they prescribe meds to a patient:

“These findings demonstrate that fragmented care plays a role in the inappropriate use of opioids, and having multiple prescribers who are not in communication increases the risk for overdose.”

The FDA warned early this year that both meds combined increases the risk of respiratory depression because they are powerful central nervous system depressants. In case of an overdose, breathing can completely stop, causing respiratory arrest and even death.

According to the NIH National Institute of Drug Abuse, over 30% of the overdoses from opioids include benzos.

Rex Austin

Rex Austinwas born and raised in Thunder Bay Ontario on the shores of Lake Superior. Apart from running his own podcast (Ice Fishing And Other “Cool” Things), he spends his time canoeing and backpacking in Northern Ontario.. As a journalist Rex has published stories for Global News (Thunder Bay) we well as Buzz Feed and Joystiq. As a contributor to Great Lakes Ledger, Rex most covers science and health stories. Contact Rexhere

Recommended articles